Maine, 2005

Heavy Snow in Maine, February 21 to 22, 2005

February 21 to 22, 2005 · NWS GYX · 6 events in 6 counties and zones

Low pressure over the Eastern Great Lakes during the early morning of the 21st of February spread light snow into much of Western Maine through afternoon. A narrow band of heavy snow developed over Southwestern Maine where 4 to 10 inches of snow accumulated through the morning of the 22nd.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure over the Eastern Great Lakes during the early morning of the 21st of February spread light snow into much of Western Maine through afternoon. A narrow band of heavy snow developed over Southwestern Maine where 4 to 10 inches of snow accumulated through the morning of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 21, 2:23 AM EST, 37 minutes earlier.

Area forecast discussion, Feb 21, 2:23 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
223 AM EST MON FEB 21 2005

SHORT TERM (TODAY AND TONIGHT)...
THE 1033 MB ARCTIC HIGH WAS CENTERED OVER NORTHERN MAINE AT 06Z.
THE HIGH WILL SLIDE EAST INTO THE MARITIMES SHORTLY WITH GOES 12
IMAGERY SHOWING CLOUDS INCREASING RAPIDLY BEHIND THE RETREATING
HIGH. THE 00Z KGYX TEPHIGRAM WAS BONE DRY SO I EXPECT IT WILL BE
SEVERAL MORE HOURS BEFORE PRECIPITATION BEGINS REACHING THE GROUND
IN NEW HAMPSHIRE AND AROUND DAWN IN SOUTHWEST MAINE.
WARM AIR ADVECTION PRECIPITATION BREAKS OUT FROM SOUTHWEST TO
NORTHEAST WITH PERIOD OF HEAVIEST SNOW LATE THIS MORNING OVER NH...
EARLY AFTERNOON SOUTHWEST MAINE...AND TOWARDS DUSK OVER OUR EASTERN
ZONES. THE LEFTOVER SNOW WINDS DOWN FROM SOUTHWEST TO NORTHEAST
TONIGHT WITH THE PROSPECTS FOR AREAS OF FREEZING DRIZZLE
INCREASING AS THE STEADIER SNOW WINDS DOWN. THE PRESENT QPF
FORECASTS SUPPORT 3 OR 4 INCHES ACROSS THE MOUNTAINS AND A GOOD 4
TO 6 INCHES ACROSS FAR SOUTHERN NH AS WELL AS SOUTHWEST MAINE.
SO I PLAN TO CONTINUE WITH THE PRESENT SNOW ADVISORY INTO TONIGHT
FOR ALL SECTIONS.
&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...
THE STEADY SNOW WITH THE DEPARTING SYSTEM SHOULD END FROM WEST TO
EAST FAIRLY EARLY. HOWEVER...WITH DEEP LOW LEVEL MOISTURE AND AN
ONSHORE FLOW...WILL CONTINUE THE MENTION OF LIGHT SNOW THROUGH THE
DAY. WILL ALSO PUT IN A MENTION OF FREEZING DRIZZLE...SINCE THE MID
LEVELS DRY OUT FOR A WHILE...AND THE BEST DENDRITIC GROWTH REGION
IS NOT INVOLVED IN THE PRECIPITATION PROCESS. BASED ON THE CLOUD
OVER AND PERSISTENT ONSHORE FLOW...FAVORED THE LOWER MOS NUMBERS FOR
HIGH TUESDAY.

MODELS ARE NOW FAIRLY CONSISTENT WITH ANOTHER ROUND OF SNOW TUESDAY
NIGHT. WHILE DETAILS ARE STILL TO BE FINALIZED...LOOKS LIKE A
LEFTOVER TROUGH WILL BE THE FOCUS FOR THE SNOWFALL. THE WARM AIR
ADVECTION IS WEAK...BUT LIFT AHEAD OF A SHORT WAVE IN THE FLOW
SHOULD HELP ENHANCE LIFT. THIS SHOULD END WEDNESDAY MORNING INTO
WEDNESDAY AFTERNOON FROM WEST TO EAST.

BASED ON THE SNOW GROWTH...THE POTENTIAL FOR ANOTHER 3 OR 4 INCHES
EXISTS...MAINLY FOR THE SOUTHWEST MAINE AND MID MAINE COASTS. FOR
THIS REASON...SNOW IS IN THE FORECAST FOR TUESDAY NIGHT AND
WEDNESDAY. THE COLDER MOS NUMBERS WERE FAVORED WITH THE CONTINUED
CLOUDS AND COLD FLOW.

CLEANED UP SOME OF THE WORDING FOR WEDNESDAY NIGHT AND THURSDAY. AS
THE SECOND SURFACE LOW GETS GOING WEDNESDAY AFTERNOON (IN RESPONSE
TO THE SHORT WAVE)...WINDS SHOULD SHIFT THE NORTHWEST. THE
DOWNSLOPE SHOULD HELP CLEAR THE FAVORED LOCATIONS...AND RESULT IN A
PERIOD OF UPSLOPE SNOW SHOWERS FOR THE MOUNTAINS.

FOR LATER IN THE WEEK...THE GFS/GEM SHOW A SURFACE LOW ON THE
BAROCLINIC ZONE TO THE SOUTH OF THE FORECAST AREA. FOR NOW...WILL
NOT INCLUDE THE MENTION OF SNOW WITH THIS SYSTEM...BUT LATER
FORECASTS MAY HAVE TO TAKE THIS INTO ACCOUNT.

&&

.AVIATION...
CONDITIONS DETERIORATING TO IFR TOWARDS DAWN AS SNOW SPREADS NORTH
AND EAST ACROSS THE AREA.
&&

.MARINE...
SHORT TERM (TODAY AND TONIGHT)...WINDS WILL INCREASE TODAY AS THE
GRADIENT TIGHTENS BETWEEN THE RETREATING ARCTIC HIGH AND THE
SURFACE LOW PASSING TO OUR SOUTH. THE FORECAST SOUNDINGS CONTINUE
TO SUPPORT A BRIEF PERIOD OF GALE FORCE WINDS EARLY TONIGHT SO I
PLAN TO ISSUE A GALE WARNING WITH THE NEW PACKAGE THIS MORNING.

LONG TERM (TUESDAY THROUGH FRIDAY)...
WINDS WILL BE CLOSE TO GALE FOR A PERIOD TUESDAY MORNING AS THE
SURFACE LOW PULLS OUT. MAY GET INTO THE SMALL CRAFT RANGE WITH
WINDS ON WEDNESDAY WITH THE SECOND SURFACE LOW...AND WEDNESDAY NIGHT
AND THURSDAY IN THE COLD AIR ADVECTION.

SEAS WILL PROBABLY STAY UP TUESDAY THROUGH WEDNESDAY DUE TO SWELL.
THE WATCH WAVE III MODELS SHOWS THIS AND WAS ACCEPTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SNOW ADVISORY FOR MEZ007>009-012>014-018>028 FROM 7 AM MONDAY
     UNTIL MIDNIGHT MONDAY.
NH...SNOW ADVISORY FOR NHZ001>010-013-014 FROM 7 AM MONDAY UNTIL
     MIDNIGHT MONDAY.
MARINE...GALE.
&&
Hazardous weather outlook, Feb 20, 3:17 AM EST, 23 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
317 AM EST SUN FEB 20 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-014-210817-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...AUBURN...AUGUSTA...BATH...BELFAST...
BERLIN...BIDDEFORD...BRUNSWICK...CLAREMONT...CONCORD...DERRY...
DOVER...DURHAM...EXETER...FAIRFIELD...FARMINGTON...FRANKLIN...
GARDINER...HAMPTON...KENNEBUNK...KITTERY...LACONIA...LEBANON...
LEWISTON...LISBON FALLS...LONDONDERRY...NORTH WINDHAM...
OLD ORCHARD BEACH...PORTLAND...PORTSMOUTH...ROCHESTER...ROCKLAND...
RUMFORD...SACO...SANFORD...SKOWHEGAN...SOMERSWORTH...
SOUTH PORTLAND...TOPSHAM...WATERVILLE...WESTBROOK AND WINSLOW
317 AM EST SUN FEB 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WAS DROPPING SOUTH ACROSS THE AREA EARLY THIS MORNING.
IT WILL PRODUCE SCATTERED SNOW SHOWERS AND ISOLATED LIGHT SNOW
ACCUMULATIONS IN THE PREDAWN HOURS.

.DAYS TWO THROUGH SEVEN...
LOW PRESSURE WILL TRACK TO OUR SOUTH LATE MONDAY AND MONDAY NIGHT.
WITH PLENTY OF COLD AIR IN PLACE... PRECIPITATION SHOULD BE ALL SNOW
ACROSS OUR AREA. BASED ON THE FORECAST TRACK AND INTENSITY OF THIS
SYSTEM...ACCUMULATIONS SHOULD AVERAGE 3 TO 6 INCHES ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Coastal Cumberland

When
February 21, 3:00 AM EST to February 22, 8:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
February 21, 3:00 AM EST to February 22, 8:00 AM EST
Where
Coastal York forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
February 21, 3:00 AM EST to February 22, 8:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
February 21, 3:00 AM EST to February 22, 8:00 AM EST
Where
Interior York forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
February 21, 3:00 AM EST to February 22, 8:00 AM EST
Where
Southern Oxford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Androscoggin

When
February 21, 3:00 AM EST to February 22, 8:00 AM EST
Where
Androscoggin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441105, 5441106, 5441107, 5441108, 5441109, 5442373.